Texas, 2009

Damaging Wind in Texas, September 8, 2009

September 8, 2009 · NWS LUB · 1 event in 1 county or zone

Thunderstorms impacted portions of the South Plains and the Texas Panhandle during the late afternoon and early evening of the 8th. An isolated severe thunderstorm produced a 67 mph wind gust near Childress as measured by the Texas Tech University West Texas Mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms impacted portions of the South Plains and the Texas Panhandle during the late afternoon and early evening of the 8th. An isolated severe thunderstorm produced a 67 mph wind gust near Childress as measured by the Texas Tech University West Texas Mesonet. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 8, 2:35 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 8, 2:35 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE SEP 8 2009

.SHORT TERM...
SOME CONVECTION HAS CURRENTLY POPPED UP ALONG THE REMNANTS OF THIS
MORNINGS MCV. HEAVY RAINFALL AND GUSTY WINDS SEEM TO BE THE MAIN
THREAT WITH THESE STORMS. THIS PATTERN IS EXPECTED TO REMAIN INTO
THE LATE EVENING HOURS AHEAD OF ANOTHER MCV THAT IS CURRENTLY
LOCATED OVER THE TRANS PECOS REGION. BELIEVE THIS WILL BE SIMILAR
TO LAST NIGHT MCV THAT ROLLED THROUGH THE CWA...EXCEPT DUE TO THE WEAK
UA FLOW BECOMING MORE EASTERLY TO NORTHEASTERLY AS THE H5 RIDGE SETS
IN. FOR THIS REASON HAVE BACKED POPS OFF DURING THE MORNING
TOMORROW. BOTH GFS/NAM HAVE 500 TO 1500 J/KG CAPE THROUGH 6Z...ALTHOUGH
THE NAM HAS THE CWA DRYING OUT LATE THIS EVENING WHILE THE GFS HAS
IN NEAR 12Z. HAVE GONE MORE LIKE THE GFS...MAINLY DUE TO THE CURRENT
TRENDS. ALSO BACKED TEMPS OFF SLIGHTLY TOMORROW AFTERNOON...MAINLY
DUE TO THE EXPECTED CLOUD COVER FROM THE REMNANTS OF THE CONVECTION.
OTHERWISE...LITTLE CHANGE TO THE PREVIOUS PACKAGES FIRST PERIOD.

MEADOWS

&&

.LONG TERM...
HIGH PRESSURE OVER THE SOUTH WITH RETROGRADE INTO THE WEEKEND INTO A
SUBSTANTIVE RIDGE OVER THE WEST COAST WHILE ALLOWING A CLOSED LOW
FROM SRN CANADA INTO THE CENTRAL PLAINS BY FRIDAY.  AT THIS
POINT...PREFER THE ECM SOLUTION WITH THE LOW DROPPING INTO THE
CENTRAL PLAINS FOR AN EXTENDED PERIOD OF TIME BEFORE EJECTING NEWRD
TOWARD THE END OF THE FCST PERIOD.

WEAK FRONTAL BOUNDARY LOOKS TO PUSH INTO THE REGION WEDNESDAY NIGHT
ALONG WITH A PROTRACTED WET PERIOD AIDED BY NW FLOW ALOFT AROUND THE
PLAINS UPPER LOW. ADDITIONAL COLD FRONTS ARE EXPECTED INTO THE
AREA ON SATURDAY AND AGAIN PERHAPS JUST PAST THE FCST PERIOD ON
TUESDAY OF NEXT WEEK. THE PATTERN LOOKS TO STAY LARGELY MOIST
WITH SIGNIFICANT LOW LEVEL MOISTURE /AND THUS EXTENSIVE
CLOUDINESS/ AIDING IN RAIN CHANCES THROUGH SATURDAY NIGHT. PATTERN
OF CONVECTION EACH DAY WILL INFLUENCE THE NEXT DAY AND THUS
SPATIAL UNCERTAINTY OF COVERAGE WITH THIS FORECAST REMAINS HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  85  59  76  60 /  20  30  50  40  20
TULIA         63  88  61  79  64 /  20  30  40  40  20
PLAINVIEW     64  87  62  81  63 /  30  30  40  40  20
LEVELLAND     63  85  62  79  62 /  30  20  40  30  20
LUBBOCK       65  88  64  80  64 /  30  20  40  40  20
DENVER CITY   64  83  61  82  62 /  30  20  40  30  20
BROWNFIELD    65  84  63  82  63 /  30  20  40  30  20
CHILDRESS     68  92  71  87  69 /  30  20  40  40  20
SPUR          68  90  69  84  69 /  30  20  40  40  20
ASPERMONT     69  95  68  88  68 /  30  20  40  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

40/26
Hazardous weather outlook, Sep 8, 4:13 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
513 AM CDT TUE SEP 8 2009

TXZ021>044-091015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
513 AM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The radar

The Altus AFB radar (KFDR), 111 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
September 8, 5:05 PM CST
Where
Childress County, 2 mi NNE of Childress
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.447, -100.187

The Texas Tech University West Texas Mesonet site near Childress recorded a 67 mph thunderstorm wind gust at 17:05 CST. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190961.